Follow this Blog by Email

There was an error in this gadget

Thursday, August 13, 2009

Are we making ourselves worse?

Fibromyalgia is hard enough, but are we making ourselves worse - or putting ourselves in potentially lethal situations - with the myriad of medications we take to control our symptoms?

In an effort to research and understand my own changing symptoms and worsening condition, I have come across two drug reactions of which chronic pain sufferers should be made aware. One is potentially lethal and something of which I had never before heard: serotonin syndrome.

The following information is gathered from various websites, to include WebMD and Wikipedia. This information is for educational purposes only and is not intended to diagnose. Please, please see your doctor immediately if you think any of these could apply to you! We wonder why we never seem to recover - this could be why!

Opioid-induced Hyperalgesia

Opioid-induced hyperalgesia (OIH), also referred to as opioid-induced pain, refers to a phenomenon whereby opioid administration results in a lowering of pain threshold, clinically manifest as apparent opioid tolerance, worsening pain despite accelerating opioid doses, and abnormal pain symptoms such as allodynia (pain due to a stimulus that does not normally provoke pain).

In other words: patient take opioids, patient begins experiencing a lower pain threshold, patient seems to build up a tolerance to the pain medication, the pain gets worse even with increased dosage and patient experiences pain from stimuli that should not cause pain.

Examples of opioid analgesics:

buprenorphine (Buprenex)
butorphanol (Stadol)
codeine (Tylenol with codeine)
fentanyl (Duragesic)
hydrocodone (Vicodin)
hydromorphone (Dilaudid)
methadone (Dolophine)
morphine (Astramorph)
oxycodone (OxyContin)
propoxyphene (Darvon)

Again, this information is intended to inform – not diagnose. If you feel you are taking a lot of pain medication and the amount you need just to be comfortable is increasing – and that the medication is no longer working for you – see your doctor immediately. There is some information about the rotating of opioids (regularly changing the medication taken) to avoid opioid-induced pain.

This is how I came across this information: I first heard about this reaction in an episode of House (of course), in which a patient suffered from chronic, debilitating pain (sound familiar?). Opioid-induced pain was one of the many diagnoses. While I saw myself in the patient depicted, I did not see the given diagnoses in me.

Last week, I told my Momma that my medication wasn’t working for me anymore. I spend my days in bed, writhing in pain, crying, praying for some kind of relief, and wondering how I am supposed to continue to exist while suffering so.

Then, I run out of Percocet…and I didn’t have the funds to pay for my new prescription. As I waited for Medicaid to kick in (see previous post), I took Vicodin. The Vicodin was half the dosage of the Vicodin I used to take before being put on Percocet, so I did not expect to experience any relief. The first couple of days were hard, very hard. The pain in my back, hips, and legs was crushing (as it always seems to be). However, the pain started changing! After three days or so, no longer was I writhing, crying, and screaming because of the pain. It was still there – and don’t get me wrong, it was still unbearable – but it was different. And, amazingly enough, it was almost controllable!

It didn’t occur to me at first. Over a few days, even through severe cold/flu symptoms, I noticed the change in the way I could move and in the amount of time I could wait before taking my next dose. Then it occurred to me that my worsening pain could be the result of opioid-induced hyperalgesia. It makes sense, it fits, and it’s something I will be discussing with my doctor immediately.

I did get my refill of Percocet today. However, I am now cutting the pills on the scoring line to reduce the amount of medication I take until I see my doctor to discuss changing and rotating my pain medications.

Serotonin Syndrome

Serotonin syndrome is a potentially life-threatening adverse drug reaction that may occur following therapeutic drug use, inadvertent interactions between drugs, overdose of particular drugs, or the recreational use of certain drugs. Serotonin syndrome is not an idiosyncratic drug reaction (drug reactions which occur rarely and unpredictably amongst the population); it is a predictable consequence of excess serotonergic activity at central nervous system (CNS) and peripheral serotonin receptors.

According to the Mayo Clinic, number of over-the-counter and prescription drugs can lead to serotonin syndrome, especially antidepressants. Illicit drugs and dietary supplements also can cause the condition. These drugs and supplements include but aren't limited to:

Serotonin reuptake inhibitors (SSRIs): antidepressants such as citalopram (Celexa), fluoxetine (Prozac, Sarafem), fluvoxamine, paroxetine (Paxil) and sertraline (Zoloft)

Serotonin and norepinephrine reuptake inhibitors (SNRIs): antidepressants such as trazodone and venlafaxine (Effexor)

Bupropion: an antidepressant and tobacco-addiction medication (Wellbutrin, Zyban)

Monoamine oxidase inhibitors (MAOIs): antidepressants such as isocarboxazid (Marplan) and phenelzine (Nardil)

Anti-migraine medications: such as almotriptan (Axert), naratriptan (Amerge), sumatriptan (Imitrex) and zolmitriptan (Zomig)

Pain medications: such as fentanyl (Sublimaze), meperidine (Demerol), pentazocine, (Talwin) and tramadol (Ultram)

Lithium: (Eskalith, Lithobid), a mood stabilizer

Herbal supplements: including St. John's wort and ginseng

Over-the-counter cough and cold medications containing dextromethorphan (Robitussin DM, Sudal DM)

Anti-nausea medications such as granisetron (Kytril), metoclopramide (Reglan) and ondansetron (Zofran)

Linezolid (Zyvox), an antibiotic

Ritonavir (Norvir), an anti-retroviral medication used to treat HIV/AIDS

Taking any of these medications concurrently could increase your risk of serotonin syndrome!
Serotonin syndrome symptoms typically occur within several hours of taking a new drug or increasing the dose of a drug you're already taking. Signs and symptoms include:

• Agitation or restlessness
• Confusion
• Rapid heart rate
• Dilated pupils
• Loss of muscle coordination or twitching muscles
• Heavy sweating
• Diarrhea
• Headache
• Shivering
• Goose bumps

Severe serotonin syndrome can be life-threatening. Signs and symptoms include:

• High fever
• Seizures
• Irregular heartbeat
• Unconsciousness

While the Mayo Clinic states that the symptoms present shortly after starting a new medication, I feel it is imperative that you see your doctor if these symptoms present at any time while you are taking the medications (or similar medications) listed!

While I would be happy to answer any questions about these drug reactions, I strongly urge you to see your doctor if you feel either of these could be affecting you. I am not a doctor, but a sufferer just like you. Thus, I state again, this information is intended to educate and not diagnose! Do NOT stop taking your antidepressants or other medications without first seeing your doctor!

IGuard is a great website in which you input all your medications and supplements, and receive a report regarding potentially dangerous drug interactions. I learned about Serotonin Syndrome through this site as a potentially dangerous interaction between my anti-depressant and Percocet.

Keep aware - keep safe.

(((Gentle Hugs!!)))
Jessica

3 comments:

  1. I really liked your question;

    "Fibromyalgia is hard enough, but are we making ourselves worse - or putting ourselves in potentially lethal situations - with the myriad of medications we take to control our symptoms?"

    I believe that a lot of people, with or without fibromyalgia, make themselves worse with all the pharmasutical they are prescribed by Doctors. I am not blaming them, it's the Doctor for prescribing so much medication. I don't take anything for my fibromyalgia, except, vitamin D supplements. In the past, before being diagnosed, I took a lot of different medication for my chronic pain and migraines and insomnia, nothing worked. SOme of them made things a lot worse - the pain or nasty side effects. It really worries me when I read how much medication some people take for their various health problems. Always makes me thing of am old saying, "Is the cure sometime worse than the disease?" But, in our case, it's not even a cure. It's just treating the symptoms.

    ReplyDelete
  2. Thanks for putting a spotlight on these very real consequences of the medications so many of us take! I mentioned opioid-induced fibromyalgia in my blog awhile ago, and a lot of people said they didn't believe in it. It's scary to think how many people are taking higher and higher dosages of opiates, putting themselves at risk of side effects and overdose, while all the while the drugs are contributing to their pain load.

    I think doctors need to really step up education about serotonin syndrome. They hand out SSRIs and SNRIs like candy, often combining drugs that boost serotonin. It's a good thing people like us are working to get information out there, since the medical community too often falls down on the job!

    ReplyDelete
  3. I just read that Tramadol is an asymptomatic opioid that does not cause the Hyperalgesic effect of other opioids/synthetic opioids

    ReplyDelete

Popular Posts